A second case of blood clots developing following immunization with the AstraZeneca COVID-19 vaccine has been reported in Canada.
The incident of vaccine-induced immune thrombotic thrombocytopenia (VITT) occurred in an Albertan man in his 60s, officials announced on April 17.
Health Canada said the individual has received treatment and is now recovering.
“Reports of blood clots with low platelets in people vaccinated with the AstraZeneca COVID-19 vaccine remain very rare,” Health Canada said.
“The report of this case shows that Canada’s vaccine safety monitoring system works.”
In collaboration with the Public Health Agency of Canada, the department said it would continue gathering information on the event as part of its ongoing monitoring of VITT.
- See also:
Over 700,000 doses of the AstraZeneca and COVISHIELD/AstraZeneca vaccine have been administered in Canada, with two cases of VITT reported to date.
The first incident was reported on April 14, and occurred in a Quebec woman who officials said is over the age of 55. The woman is recovering at home.
Following the Canadian cases, Health Canada updated the vaccine’s labels to include information about the signs and symptoms of blood clots.
Dr. Supriya Sharma, Health Canada’s chief medical adviser, said the risk of developing a blood clot following immunization with the AstraZeneca vaccine is about 1 in 150,000.
The risk of developing a clot while hospitalized with COVID-19 is roughly one in five.
“Based on all of the evidence available internationally to-date, Health Canada continues to consider that the benefits of the AstraZeneca and COVISHIELD vaccines to protect against COVID-19 outweigh the potential risks,” the department said.